Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 11, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 21, 2016, 4:01 PM MDT for Doña Ana County, New Mexico. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2016, 4:01 PM MDT (22:01 UTC)
- Expired
- Aug 21, 2016, 6:00 PM MDT
- In force
- 119 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 76 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:00 PM MDT | FLASH FLOOD | Radium Springs, NM | LEASBURG DAM STATE PARK HAD ROAD DAMAGE FROM FLOODING ON THE AFTERNOON/EVENING OF 8/21. SOME WATER MADE IT INTO PARK BUILDINGS WITH OVER 1 FOOT OF STANDING WATER IN MAINTENANCE YARD. 24 HR PRECIP FROM AFTERNOON STORM PLUS OVERNIGHT RAIN 4.04 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
225 WGUS54 KEPZ 212201 FFWEPZ NMC013-220000- /O.NEW.KEPZ.FF.W.0011.160821T2201Z-160822T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 401 PM MDT SUN AUG 21 2016 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 600 PM MDT * AT 400 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN WITH MORE HEAVY RAIN LIKELY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... RADIUM SPRINGS... PORTIONS OF JORNADA EXPERIMENTAL RANGE... LEASBURG DAM STATE PARK... AND FORT SELDEN STATE HISTORIC SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3262 10677 3252 10673 3243 10701 3254 10705 $$ ROGASH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:54 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 21, 1:54 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 154 PM MDT SUN AUG 21 2016 .SYNOPSIS... Moist unstable air will flow into southern New Mexico and west Texas week while upper disturbances and surface boundaries enter the region. This weather pattern will bring showers and thunderstorms to much of the Borderland through much of this week. Very heavy rains with flooding...hail and strong winds may occur with a few of the storms. && .DISCUSSION... Air mass moist and unstable this afternoon with precipitable water around 1.3 inches and mucapes 1.2 to 1.4 inches. Weak upper wave is currently moving across central and eastern portions of the cwa resulting in slow moving thunderstorms which are producing both heavy rains and hail per radar data. 30 kt 6 km flow also providing favorable shear for updraft enhancement For tonight through Monday night primary upper trough axis will remain over Great Basin region with several embedded waves likely ejecting ahead of it to the northeast across New Mexico and west Texas. At low levels high pressure well to the east combined with low pressure west of the divide will induce more east to southeast winds most areas with further transport of abundant moisture. Surface dewpoints will remain in the 50s and lower 60s through Tuesday contributing to high precipitable water amounts ranging mostly from an inch in the far west to 1.4 inches east. Consequently mucapes will be from around 600 to 1200 j/kg with k indices mid 30s to lower 40s. While lifting will be mostly weak little convective inhibition will exist so expect scattered to numerous thunderstorms through Tuesday. Given the moisture and initial slow storm movement flash flooding appears to be the primary weather threat. However primary trough axis will approach the CWA Monday afternoon and moves across the area Tuesday. This will not only increase dynamic forcing but also cause 30 to 40 kt westerly wind flow at 6 km above the ground. Thus the vertical wind shear may generate stronger updrafts with a few storms producing larger hail and high damaging wind gusts. Slightly drier air moves into the region on Wednesday causing some decrease in convective activity. However another cold front will drop southward across the area on Thursday with southeast to southerly flow behind the boundary will advect more moisture back into New Mexico/west Texas while weak upper waves likely enter the region from the south and southwest. Thus the threat of scattered thunderstorms will resume later periods. && .AVIATION...Valid 22/00Z-23/00Z. Fairly strong convection developing east of El Paso early this afternoon. Expect thunderstorm coverage to expand westward as weak PVA moves into SW New Mexico from AZ. Thunderstorm threat exists for all terminals, and currently carrying TEMPO groups for KELP as storms south of the border should drift north and interact with outflow from storms to the east. Timing elsewhere is difficult, but should see storms over the Black Range drift into KTCS within the next couple of hours. Expect slightly less thunderstorm coverage tomorrow but overall a more active week ahead compared to last week. && .FIRE WEATHER... Thunderstorms are developing over much of the lowlands near and east of the Rio Grande and will expand into the higher terrain and shift focus westward heading into the evening hours. Despite having west to southwest flow aloft much of the week ahead, we will remain under the monsoonal moisture plume aloft with generally good precip chances through the week. Expect excellent RH recovery overnight, and elevated afternoon Min RH values as well. Light and generally S to SE winds will prevail, with some westerlies in the afternoon for areas west of the Continental Divide. && .PRELIMINARY POINT TEMPS/POPS... El Paso 68 88 69 89 / 40 30 40 40 Sierra Blanca 64 84 65 84 / 30 40 40 40 Las Cruces 64 85 63 86 / 50 40 40 40 Alamogordo 63 86 62 87 / 40 40 50 40 Cloudcroft 47 66 49 68 / 50 60 50 50 Truth or Consequences 63 83 62 84 / 50 40 40 30 Silver City 58 79 56 79 / 60 50 30 30 Deming 64 86 63 87 / 50 40 40 20 Lordsburg 64 87 63 87 / 50 40 30 20 West El Paso Metro 68 88 69 88 / 40 40 40 40 Dell City 63 86 64 88 / 30 40 40 40 Fort Hancock 68 89 69 88 / 40 40 40 40 Loma Linda 61 82 63 82 / 40 40 40 40 Fabens 67 88 67 87 / 40 40 40 40 Santa Teresa 67 87 67 87 / 40 40 40 40 White Sands HQ 66 85 66 85 / 40 40 40 40 Jornada Range 62 85 61 85 / 50 40 40 40 Hatch 64 85 64 86 / 50 40 40 40 Columbus 66 88 65 88 / 50 40 40 20 Orogrande 64 85 65 86 / 40 30 50 40 Mayhill 50 71 52 73 / 50 60 50 50 Mescalero 51 73 52 76 / 50 60 50 50 Timberon 49 72 50 74 / 50 60 50 50 Winston 53 76 52 77 / 60 60 40 40 Hillsboro 59 82 59 83 / 60 50 40 40 Spaceport 62 84 61 83 / 50 40 40 40 Lake Roberts 53 79 51 80 / 60 60 40 40 Hurley 59 81 57 81 / 50 50 30 20 Cliff 59 85 59 86 / 60 50 30 30 Mule Creek 56 82 55 81 / 50 50 30 20 Faywood 59 83 58 84 / 60 50 40 20 Animas 62 87 62 88 / 40 40 30 30 Hachita 62 87 62 88 / 50 40 30 30 Antelope Wells 62 85 61 85 / 50 50 30 30 Cloverdale 61 80 60 81 / 50 50 30 30 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 05 Rogash/22 Hardiman
Hazardous weather outlook, Aug 21, 11:39 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1139 AM MDT SUN AUG 21 2016 NMZ401>417-TXZ418>424-221830-UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY- EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1139 AM MDT SUN AUG 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SEVERAL STORMS MAY PRODUCE VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING 2 INCHES. THUS FLASH FLOODING IS POSSIBLE ACROSS ISOLATED LOCATIONS ...ESPECIALLY AROUND LOW WATER CROSSINGS AND ALONG ARROYOS AND SMALL STREAMS. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT. A FEW STORMS MAY PRODUCE HEAVY RAINS RESULTING IN FLASH FLOODING. SEVERAL STORMS MAY ALSO BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR WINDS ESTIMATED 50 MPH OR STRONGER. ROGASH
In the hours before
Special weather statement, Aug 21, 1:54 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 154 PM MDT SUN AUG 21 2016 TXZ420-421-212045- SALT BASIN TX-NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX- 154 PM MDT SUN AUG 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH COUNTY UNTIL 245 PM MDT... AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF DESERT HAVEN...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN HUDSPETH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3162 10577 3179 10585 3193 10564 3166 10551 TIME...MOT...LOC 1953Z 249DEG 10KT 3174 10573 LANEY
Special weather statement, Aug 21, 2:49 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
249 PM MDT SUN AUG 21 2016
NMZ411-TXZ418>420-423-212145-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
WESTERN EL PASO COUNTY TX-EASTERN/CENTRAL EL PASO COUNTY TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
249 PM MDT SUN AUG 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND EL
PASO COUNTIES UNTIL 345 PM MDT...
AT 247 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS THE AREA INCLUDING STORMS LOCATED OVER AND AROUND EL
PASO.
HEAVY RAINS...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ANTHONY...WEST EL PASO...MISSION VALLEY...FAR EAST EL PASO...
HORIZON CITY...SANTA TERESA...HUECO TANKS...NORTHEAST EL PASO...
EAST EL PASO...CENTRAL EL PASO...VINTON...SOCORRO...SUNLAND PARK...
CANUTILLO...FORT BLISS...LA UNION...WESTWAY...AGUA DULCE...
FRANKLIN MOUNTAINS STATE PARK AND HUECO MOUNTAIN ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3162 10630 3174 10639 3176 10645 3175 10649
3178 10653 3179 10693 3199 10694 3199 10601
3155 10600
TIME...MOT...LOC 2047Z 239DEG 49KT 3196 10631
ROGASHSpecial weather statement, Aug 21, 3:40 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 340 PM MDT SUN AUG 21 2016 NMZ410-411-212230- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- NORTHERN DONA ANA COUNTY NM- 340 PM MDT SUN AUG 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 430 PM MDT... AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER RADIUM SPRINGS...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RADIUM SPRINGS...LEASBURG...LAS CRUCES...DONA ANA... NORTHEAST LAS CRUCES...HILL...EAST MESA... PORTIONS OF JORNADA EXPERIMENTAL RANGE... LEASBURG DAM STATE PARK AND FORT SELDEN STATE HISTORIC SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3240 10702 3259 10699 3259 10670 3235 10669 TIME...MOT...LOC 2140Z 277DEG 9KT 3249 10692 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:11 PM MDT | Areal Flood Advisory | EPZ | Sierra | 64 min |
| Aug 21, 12:41 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Aug 21, 2:48 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 117 min |
| Aug 21, 3:01 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 44 min |
| Aug 21, 3:07 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 38 min |
| Aug 21, 3:27 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Aug 21, 3:40 PM MDT | Special Weather Statement | EPZ | Doña Ana | 50 min |
| Aug 21, 3:47 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 43 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.